Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO

June 22, 2006Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2006, 12:14 AM MDT for Morgan County, Weld County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2006, 12:14 AM MDT (06:14 UTC)
Expired
Jun 22, 2006, 1:00 AM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Morgan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 220615
SVRBOU
COC087-123-220700-
/O.NEW.KBOU.SV.W.0065.060622T0614Z-060622T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1214 AM MDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MORGAN COUNTY IN NORTHEAST COLORADO
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 100 AM MDT

* AT 1214 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL WELD COUNTY...OR ABOUT 26 MILES
  NORTHWEST OF FORT MORGAN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTIES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4063 10430 4040 10434 4038 10400 4060 10396

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 220637
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1237 AM MDT THU JUN 22 2006

COC087-123-220700-
/O.CON.KBOU.SV.W.0065.000000T0000Z-060622T0700Z/
MORGAN CO-WELD CO-
1237 AM MDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR CENTRAL WELD AND NORTHWESTERN MORGAN COUNTIES...

AT 1237 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN MORGAN
COUNTY...OR ABOUT 22 MILES NORTHWEST OF FORT MORGAN...MOVING
EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTIES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4063 10430 4040 10434 4038 10400 4060 10396

$$

RPK
000 
WWUS55 KBOU 220659
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
100 AM MDT THU JUN 22 2006

COC087-123-220710-
/O.EXP.KBOU.SV.W.0065.000000T0000Z-060622T0700Z/
MORGAN CO-WELD CO-
100 AM MDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD AND NORTHWESTERN
MORGAN COUNTIES EXPIRED AT 100 AM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4063 10430 4040 10434 4038 10400 4060 10396

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:41 PM MDT, 9 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 2:41 PM MDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
241 PM MDT WED JUN 21 2006

.SHORT TERM DISCUSSION...STORMS BEGINNING TO FIRE ACROSS MTNS/HIR
TRRN AND OVER THE PALMER DIVIDE ATTM. ALREADY SEVERE THUNDERSTORM
WATCH IN PLACE FOR SRN SXNS OF CWA FROM DENVER SOUTHWARD. CURRENT
ACARS SOUNDINGS AT DEN STILL SHOWS HEALTHY CAP AROUND 750MB. STILL
NEED TEMPS NEAR 85/45 TO BREAK CAP WITH RESULTING CAPES NEAR
1200J/KG. TEMPS MAY HAVE HARD TIME GETTING THERE...BUT WITH EXPECTED
OUTFLOW BOUNDARIES EXPECT THINGS TO FINALLY GET GOING TOWARDS LATE
AFTN OVER DENVER AREA. STILL EXPECT THE STRONGEST STORM OVER THE
PALMER DIVIDE AND EVENTUALLY STRETCHING FURTHER NORTHEAST INTO
LINCOLN AND WASHINGTON COUNTIES TWOWARDS EVENING. CURRENT LAPS
ANALYSIS SHOWING CAPES AROUND 1500J/KG OVER THE HIGHER TERRAIN
THERE.  ALSO LOOKING AT DECENT UPPER LEVEL WAVE NOW MOVING INTO NW
UTAH WHICH IS PROGGED ACROSS WRN CO TOWARDS EVENING. THIS SHOULD
HELP TO ENCHANCE CONVECTIONS THIS EVENING. CONVECTION SHOULD LAST
WELL INTO THE NIGHT OVER THE FAR EASTERN PLAINS AS THE FORCING ALOFT
FROM THE WAVE WILL BE OVER US LATE INTO THE NIGHT. WITH THIS NEXT
WAVE...ANOTHER SURGE MOVES INTO NERN CO BY THU AFTN. THIS WILL KEEP
LOW LVL MSTR IN THE MID 40S/50S WITH CONTINUED SHALLOW ERLY FLOW
ACROSS THE FRONT RANGE. CURRENT SCT POPS LOOKS GOOD IN CURRENT
GRIDS. STILL A SEVERE THREAT AGAIN ON THURSDAY WITH SUFFICIENT MID
LVL FLOW OF 35-40KT AND CAPES NEAR 1000J/KG. TEMPS WILL CONTINUE ON
THE COOL SIDE ACROSS ERN CO AS 700MB TEMPS DROP TO BELOW 10C UNDER
CONTINUED LOW LVL INVERSIONS.

.LONG TERM DISCUSSION...UPPER LEVEL WIND FIELD SHOW A WEAK TROUGH
MOVE ACROSS THE FORECAST AREA THURSDAY AFTERNOON.  THE FLOW ALOFT IS
NORTHWESTERLY FRIDAY...FRIDAY NIGHT...AND SATURDAY.   THE LOW LEVEL
FLOW IS EASTERLY THURSDAY NIGHT WELL UP INTO THE FOOTHILLS...THEN
SOUTHEASTERLY FRIDAY LATE DAY COMPLETE WITH A DENVER CYCLONE.   BY
SATURDAY AFTERNOON...MORE NORTH-NORTHEASTERLY FLOW IS PROGGED OVER
THE PLAINS.  THE QG VERTICAL VELOCITY FIELDS SHOW WEAK DOWNWARD
MOTION TO NOTHING FOR THE FORECAST AREA THURSDAY NIGHT THROUGH
SATURDAY.  FOR MOISTURE...THURSDAY EVENING LOOKS PRETTY DECENT FOR
MOST OF THE FORECAST AREA...WITH EVEN SOME IN THE LOWER LEVELS.  ON
FRIDAY THERE IS PLENTY AGAIN OVER THE PLAINS...LESS OVER THE HIGH
COUNTRY.  ON SATURDAY...ITS PRETTY DRY...SAVE FOR A LITTLE BIT IN
THE MID AND UPPER LEVELS.  THERE IS A DECENT THETA-E AXIS OVER ALL
THE PLAINS THURSDAY NIGHT...FRIDAY...AND FRIDAY NIGHT.  BY SATURDAY
IT FLUSHES EAST OF THE FORECAST AREA.  THE STEEPER LAPSE RATES ARE
INDICATED ON FRIDAY AND SATURDAY.  FORECAST SOUNDINGS HAVE THE BEST
CAPE LATE DAY FRIDAY...AND OVER THE FAR EAST SATURDAY AFTERNOON.
POPS LOOK PRETTY GOOD FOR BOTH LATE DAY THURSDAY AND LATE DAY
FRIDAY...LESS POPS LATE DAY SATURDAY.  FOR TEMPERATURES...FRIDAY
LOOKS ABOUT 5 C WARMER THAN THURSDAY.  SATURDAY WARMS ANOTHER 2-4 C
FORM FRIDAYS HIGHS.

FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...THE VARIOUS MODELS
HAVE AN UPPER RIDGE CENTER OVER THE GREAT BASIN SUNDAY AND MONDAY.
BY TUESDAY AND WEDNESDAY THE CENTER IS PROGGED OVER THE FOUR
CORNERS.  NORTHWESTERLY FLOW ALOFT IS EXPECTED SUNDAY AND MONDAY
...WITH MORE ZONAL FLOW FOR TUESDAY AND WEDNESDAY.   THERE ARE A FEW
WEAK TROUGHS INDICATED IN THE FLOW SO WILL MAKE SURE SOME LIMITED
POPS ARE IN THE ZONES.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/RJKOOPMEINERS
Hazardous weather outlook, Jun 21, 11:07 AM MDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT WED JUN 21 2006

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS
AND FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON...THEN BEGIN TO
SLOWLY PROPAGATE ACROSS THE EASTERN PLAINS DURING THE LATE AFTERNOON
AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL
UP TO QUARTER-SIZED IN DIAMETER AND DAMAGING WINDS THE MAIN THREATS.
AT THIS TIME...THE HIGHEST SEVERE THREAT WILL BEGIN ACROSS THE
PALMER DIVIDE REGION... THEN SHIFTING EASTWARD OVER THE EASTERN
PLAINS DURING THE EVENING.

A COLD FRONT WHICH MOVED THE REGION EARLY THIS MORNING HAS USHERED
IN A COOLER AIRMASS WITH HIGHER LOW LEVEL MOISTURE. INITIALLY...THIS
COOLER AIR HAS RESULTED IN A MORE STABLE AIRMASS...BUT ENOUGH
HEATING AND STORM PROPAGATION FROM THE MOUNTAINS AND HIGHER TERRAIN
WILL ALLOW STORMS TO MOVE OVER THE URBAN CORRIDOR TOWARDS LATE
AFTERNOON. MOST OF THE STORMS WILL BE DELAYED UNTIL THE EVENING
HOURS ACROSS THE FAR NORTHEAST PLAINS.  AN UPPER LEVEL DISTURBANCE
WILL MOVE TOWARDS THE REGION THIS EVENING WHICH WILL HELP TO ENHANCE
STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE OUTLOOK AREA
THURSDAY AFTERNOON AND LINGER THROUGH THE EVENING. THE THUNDERSTORMS
MAY PRODUCE HAIL AND STRONG GUSTY WINDS...WHILE A FEW STORMS ALONG
THE FRONT RANGE AND OVER THE PALMER DIVIDE MAY ALSO PRODUCE HEAVY
RAINFALL. FEWER THUNDERSTORMS ARE EXPECTED ON FRIDAY WITH THE
ATMOSPHERE DRYING AND WARMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ACROSS THE EASTERN
PLAINS OF COLORADO.

ENTREKIN/RJK

In the hours before

Local storm report, Jun 21, 6:49 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
649 PM MDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 ENE NEDERLAND         39.99N 105.42W
06/21/2006  M0.75 INCH       BOULDER            CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:21 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert54 min
Jun 22, 1:29 PM MDTTornado WarningBOUDouglas, Elbert46 min
Jun 22, 1:58 PM MDTSevere Thunderstorm WarningBOUElbert62 min
Jun 22, 2:09 PM MDTTornado WarningBOUElbert22 min
Jun 22, 2:13 PM MDTTornado WarningBOUElbert, Lincoln47 min
Jun 22, 3:01 PM MDTTornado WarningBOUElbert, Lincoln44 min
Jun 22, 3:45 PM MDTTornado WarningBOULincoln45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.